Wyoming, 2014

High Wind in Wyoming, February 16 to 17, 2014

February 16 to 17, 2014 · NWS RIW · 4 events in 4 counties and zones

The approach of another Pacific storm tightened the pressure gradient and brought high wind to areas east of the Continental Divide. Mountain wave activity produced wind gusts to near 100 mph in the vicinity of Clark.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The approach of another Pacific storm tightened the pressure gradient and brought high wind to areas east of the Continental Divide. Mountain wave activity produced wind gusts to near 100 mph in the vicinity of Clark. Many gusts exceeded hurricane force. Other peak speeds included a 75 mph gust along Interstate 25 north of Kaycee, 70 mph on Beaver Rim, and sustained speeds over 40 mph at Hiland in western Natrona County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 16, 2:01 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Feb 16, 2:01 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
201 PM MST SUN FEB 16 2014

.SHORT TERM...TONIGHT THROUGH MONDAY

COLD FRONT MOVING INTO THE FAR WEST WILL SPEED EAST THROUGH THE
EVENING. SNOW WILL END IN THE WEST AND SHIFT TO THE NORTH AND EAST
FOR A QUICK SHOT OF LOW CLOUDS SNOW AND FOG ACROSS THE NORTH AND EAST
THROUGH MIDNIGHT. WILL LET THE WINTER WEATHER ADVISORY GO THROUGH
5 PM MST. HIGH WIND WARNING UP FOR CODY FOOTHILLS AGAIN FROM 8 PM MST
THIS EVENING THROUGH 11 AM MST MONDAY.  EXPECT MOUNTAIN WAVE TO FORM
AND COMBINE WITH STRONG SURFACE PRESSURE GRADIENT FOR HIGH WINDS.
BRIEF AND SOMEWHAT ISOLATED HIGH WINDS WILL OCCUR THROUGH THE
EVENING BUT OVERALL SUSTAINED HIGH WINDS NOT EXPECTED AND HAVE
HAD AN SPECIAL WEATHER STATEMENT OUT FOR THIS POTENTIAL SINCE
AROUND 730 AM MST THIS MORNING. SUSTAINED HIGH WINDS WILL BE A
BETTER THREAT IN THE GREEN AND RATTLESNAKE MOUNTAINS AND ACROSS
NATRONA COUNTY FROM 5 AM TO 5 PM MST MONDAY AND HAVE A HIGH WIND
WATCH OUT FOR THIS THREAT. THE WEST WILL GET MUCH COLDER WITH SOME
LOW SINGLE DIGIT LOWS BY MORNING. MAY SEE ZERO IN THE UPPER GREEN RIVER
BASIN.  THE DOWNSLOPE WARMING EFFECT EAST OF THE CONTINENTAL DIVIDE
WILL BUFFER THE IMPACT OF THE COLDER AIR IN THE EAST.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY

IT LOOKS LIKE THE WIND MACHINE MAY STILL BE CRANKING A BIT MONDAY
EVENING WITH THE AREA CONTINUING IN THE RIGHT FRONT QUADRANT OF A
JET MOVING ACROSS MONTANA AND 700 MILLIBAR WINDS REMAINING ABOVE 50
KNOTS IN MANY AREAS. THESE WINDS SHOULD BEGIN TO DECREASE TUESDAY
MORNING AS THE JET CORE MOVES AWAY. MEANWHILE...SOME SNOW SHOWERS
WILL CONTINUE ACROSS THE NORTHWEST. HOWEVER...THE
MODELS...ESPECIALLY THE NAM...HAVE TRENDED A BIT DRIER SO WE CUT
POPS AND QPF A BIT FOR MONDAY NIGHT AND INTO TUESDAY AS WELL.
MEANWHILE...EAST OF THE DIVIDE FOR TUESDAY IT STILL LOOKS TO BE A
DRY DAY ALTHOUGH A BIT COOLER BEHIND THE DEPARTING WAVE.
NEVERTHELESS...A DECENT DAY FOR MOST AREAS EXPECT FOR THE BIG HORN
RANGE WHERE THERE COULD BE SOME SNOW SHOWERS AT TIMES.

MODELS HAVE COME BETTER AGREEMENT IN REGARDS TO THE NEXT SIGNIFICANT
SYSTEM MOVING INTO WESTERN WYOMING AS WELL. THE BEST PRECIPITATION
WILL LIKELY HOLD OFF UNTIL AFTER MIDNIGHT TUESDAY NIGHT SO WE
REDUCED POPS AND QPF FOR THE EVENING HOURS AND THEN INCREASED THEM
FOR LATER AT NIGHT WITH THE BEST WARM AIR ADVECTION AHEAD OF THE
TROUGH. IT LOOKS SIMILAR TO THE LAST SYSTEM WITH AROUND A 12 HOUR
PERIOD OF HEAVIER SNOW WITH THE BEST FORCING AND DYNAMICS ACROSS THE
WESTERN MOUNTAINS FOLLOWED BY LIGHTER...MAINLY OROGRAPHIC SNOW. AS
FOR EAST OF THE DIVIDE FOR WEDNESDAY...THIS COULD HAVE A FEW MORE
IMPACTS THEN THE PREVIOUS SYSTEMS WITH A BETTER CHANCE OF
PRECIPITATION ALTHOUGH DOWNSLOPING SHOULD REMOVE THE MOST
SIGNIFICANT PRECIPITATION. THERE COULD STILL  BANDING WITH LOCALLY
HEAVIER AMOUNTS IN SPOTS BUT NAILING THESE DOWN IS IMPOSSIBLE THIS
FAR OUT. SO FOR NOW WE WENT WITH SLIGHT TO CHANCE POPS WITH THE
HIGHEST CHANCE ACROSS THE NORTHERN WYOMING. THIS SHOULD MOVE OUT ON
WEDNESDAY NIGHT AS THE SYSTEM EXITS STAGE EAST. TEMPERATURES WILL BE
COOLER WITH THE NORTHWEST FLOW BUT STILL FAIRLY CLOSE TO NORMAL FOR
THIS TIME OF YEAR.

AFTER THAT IT LOOKS LIKE ANOTHER BREAK FROM LATER WEDNESDAY NIGHT
THROUGH MUCH OF THURSDAY WITH A BIT OF SHORTWAVE RIDGING MOVING OVER
THE AREA. EAST OF THE DIVIDE THE WIND ALSO LOOKS TO BE INCREASE
AGAIN WITH THE PRESSURE GRADIENT AGAIN TIGHTENING WITH THE NEXT
SYSTEM MOVING TOWARD THE STATE. AS A RESULT EXPECT A SOMEWHAT WARMER
DAY WITH A GUSTY WIND ACROSS THE FAVORED AREAS SUCH AS THE
SOUTHWESTERN WIND CORRIDOR AND EAST OF THE ABSAROKAS.
MEANWHILE...WEST OF THE DIVIDE SNOW WILL SPREAD BACK IN DURING THE
AFTERNOON. EXACT TIMING IS STILL SUSPECT WITH THE GFS A BIT FASTER
THAN THE EUROPEAN. SO...IF YOU HAVE TO GO OVER THE MOUNTAIN
PASSES...THURSDAY MORNING LOOKS MUCH BETTER THAN THURSDAY NIGHT.
WITH FLOW TURNING MORE NORTHWEST TO NORTH PRECIPITATION WILL SPREAD
EAST OF THE DIVIDE FOR LATER THURSDAY NIGHT AND INTO FRIDAY AS WELL.
AMOUNTS THIS FAR OUT REMAIN UNCERTAIN HOWEVER. THE WEEKEND IS THEN
DOMINATED BY NORTHWEST FLOW WITH A COUPLE OF SYSTEMS DROPPING
THROUGH THE STATE. DETAILS AND TIMING ARE HIGHLY UNCERTAIN.
HOWEVER...WITH THE FLOW TEMPERATURES WILL TURN COLDER ONCE AGAIN.
MOS NUMBERS REMAIN CLOSE TO CLIMATOLOGY...BUT WITH COLD 700 MILLIBAR
TEMPERATURES WE WENT WELL UNDER THESE AND KEPT HIGH AND LOWS BELOW
NORMAL INTO SATURDAY NIGHT.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VERY STRONG WEST WINDS ARE EXPECTED IN THE VCNTY OF KCOD ALONG WITH
TURBULENCE/WIND SHEAR. A STRONG COLD FRONT WILL PUSH EAST ACROSS
CENTRAL WYOMING THIS EVENING. WINDS AND AREAS OF LLWS WILL CONTINUE TO
INCREASE AHEAD OF THE FRONT IN MOST AREAS. VFR CONDITIONS WILL
PREVAIL WITH A BAND OF SCT-NMRS MVFR/IFR -SHSN WILL ACCOMPANY THE
FRONT PRIMARILY FROM 00Z THROUGH 06Z MONDAY. MOST TERMINALS WILL
SEE A QUICK PASSING OF THESE CONDITIONS FOR AN HOUR OR TWO...BUT
MVFR/IFR CONDITIONS MAY LINGER LONGER VCNTY KCPR. VFR CONDITIONS
WITH UNLIMITED CIGS WILL PREVAIL AFTER 06Z MONDAY.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA. SNOW WILL
INCREASE AHEAD OF THE FRONT WITH WIDESPREAD IFR/LIFR CONDITIONS
EXPECTED WITH THE FRONTAL PASSAGE FROM 00Z-02Z VCNTY AND NORTH OF
KBPI. RAPID CLEARING WILL OCCUR BEHIND THE FRONT WITH MTS ABOVE
9KFT REMAINING MOSTLY OBSCURED IN -SHSN. THESE LINGERING -SHSN
SHOULD RAPIDLY DISSIPATED AFTER 03Z. LOCAL FOG MAY FORM IN THE
VALLEYS TOWARDS SUNRISE WITH DIMINISHING WINDS AND LAST UNTIL LATE
MORNING.

&&

.FIRE WEATHER...

COOLER BUT WINDY WEATHER WILL BE OVER THE AREA WITH DRY CONDITIONS
MOVING IN BEHIND A RAPIDLY MOVING COLD FRONT THIS EVENING. WINDS
WILL INCREASE WITH HIGH WINDS ALONG AND NEAR THE EAST SLOPES OF
THE MOUNTAINS...ESPECIALLY IN THE CODY FOOTHILLS. HIGH WINDS ARE
EXPECTED ACROSS SOUTHERN FREMONT AND NATRONA COUNTIES FROM EARLY
MONDAY MORNING THROUGH THE AFTERNOON. TEMPERATURES WILL BE COLDEST
IN THE WEST WITH SOME WARMING DUE TO DOWN SLOPE WARMING EAST OF
THE CONTINENTAL DIVIDE. DRY CONDITIONS ARE EXPECTED THROUGH
TUESDAY. WITH SOME VERY LIGHT SNOW POSSIBLE OVER THE NORTHWEST
MOUNTAINS. LITTLE IF ANY ACCUMULATIONS IS EXPECTED. MIXING HEIGHTS
WILL BE LOW WITH POOR SMOKE DISPERSAL MOST AREAS. THE WINDY AREAS
WILL HAVE BETTER MIXING WITH FAIR TO GOOD SMOKE DISPERSAL IN THE
AFTERNOONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
WYZ001-002-012-014-024.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
WYZ019-020.

HIGH WIND WARNING FROM 8 PM THIS EVENING TO 11 AM MST MONDAY
WYZ003.

&&

SHORT TERM...C.BAKER
LONG TERM...HATTINGS
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 16, 5:40 PM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
540 PM MST SUN FEB 16 2014

WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
540 PM MST SUN FEB 16 2014

...HIGH WIND WARNING IN EFFECT FOR THE CODY FOOTHILLS FROM 8 PM
SUNDAY UNTIL 11 AM MONDAY...

...HIGH WIND WATCH IN EFFECT FOR NATRONA COUNTY AND THE GREEN AND
RATTLESNAKE RANGE MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
MODERATE TO LOCALLY HEAVY SNOW SHOWERS WILL CONTINUE OVER MOUNTAIN
PASSES AND ALONG THE INTERSTATE 25 CORRIDOR EARLY SUNDAY EVENING
BEFORE DISSIPATING.

HIGH WINDS ARE LIKELY ACROSS IN THE CODY FOOTHILLS TONIGHT...
ESPECIALLY IN THE VICINITY OF CLARK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO POTENTIALLY DAMAGING WIND AT TIMES...MAINLY IN THE WIND
CORRIDOR FROM ROCK SPRINGS TO CASPER...AS WELL AS THE EASTERN SLOPES
OF THE ABSAROKA MOUNTAINS AND THE CODY FOOTHILLS ARE POSSIBLE
MONDAY. PLEASE SEE THE HIGH WIND WATCHES FOR DETAILS.

TUESDAY NIGHT AND WEDNESDAY...SIGNIFICANT SNOWFALL POSSIBLE ACROSS
THE WEST WITH STRONG TO HIGH WIND EAST OF THE DIVIDE.

THURSDAY NIGHT AND FRIDAY...A COLD STORM SYSTEM MAY BRING
SIGNIFICANT SNOWFALL TO THE WEST AND STRONG WIND EAST OF THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND SPEEDS
OF AT LEAST 50 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Feb 16, 6:48 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
648 PM MST SUN FEB 16 2014

WYZ009-011-020-022-170345-
BIGHORN MOUNTAINS SOUTHEAST-CASPER MOUNTAIN-
NATRONA COUNTY LOWER ELEVATIONS-SOUTHEAST JOHNSON COUNTY-
648 PM MST SUN FEB 16 2014

A BAND OF MODERATE TO LOCALLY HEAVY SNOW SHOWERS THAT WAS ORIENTED
FROM NEAR COTTONWOOD PASS TO AROUND 5 MILES SOUTH OF KAYCEE WILL
CONTINUE TO MOVE SOUTH INTO NORTHERN NATRONA COUNTY AND INTERSTATE
25.  THE BAND WILL MOVE INTO THE MIDWEST AREA BETWEEN 730 PM AND 8
PM...AND POSSIBLY CLIP THE CASPER AREA AROUND 9 PM.  EXPECT MODERATE
TO HEAVY SNOW SHOWERS...SLICK ROADS AND LIMITED VISIBILITY IF YOU
ARE TRAVELLING ALONG INTERSTATE 25 NORTH OF CASPER THIS EVENING.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
February 16, 7:15 PM MST to February 17, 9:32 AM MST
Where
Cody Foothills forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Multiple wind gusts of hurricane force were recorded in the vicinity of Clark. The maximum wind gust was 5 miles WNW of Clark where a gust of 99 mph was recorded.

High Wind, Southeast Johnson County

When
February 17, 6:31 AM MST to 6:51 AM MST
Where
Southeast Johnson County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A wind gust of 75 mph was reported north of Kaycee on a sensor on Interstate 25.

High Wind, Green Mountains & Rattlesnake Range

When
February 17, 1:00 PM MST to 6:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A wind gust of 70 mph was recorded at Beaver Rim. A gust of 66 mph was recorded at Fales Rock.

High Wind, Natrona County Lower Elevations

When
February 17, 2:46 PM MST to 3:56 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winds were sustained between 40 and 47 mph at Hiland.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489979, 489989, 489985, 489986.